Wednesday, July 13, 2011
On June 11 I went to the Prince William Hospital outpatient blood clinic to get two units of eradicated o positive blood. Within a few days I started to have but didn't realize that I was having a delayed reaction to the June 11 blood transfusion. I had always assumed that if you were going to have a bodily reaction it would happen while you were getting the transfusion.
Here's what happen to me. First, I lost my appetite. Everything I tried to eat tasted bad and I would regurgitate it for 6-8 hours after eating it. I discovered that I didn't like the taste of some of my very favorite foods like bacon, spaghetti and meat sauce, and French vanilla ice cream with strawberries on top. Second, I started having diarrhea 24/7 which was no fun at all. Third, in spite of not eating very much I was gaining a pound a day! I went from 152 to 157 within five days. Finally I woke up one morning and looked in the mirror and discovered that my face was swollen, especially my upper eyelids and cheeks. Then I noticed that my ankles and tummy were also swollen. When I had my next appointment at the Lake Manassas Cancer Center Dr. Marsh took just one look and said I looked awful! Thank you Dr. Marsh! He said that my skin had turned yellow and also the whites of my eyes! Holy Cow!!!! What to do? He ran some blood tests that showed that I was having a delayed blood transfusion reaction and that that was also affecting my liver. He had me take Benedryl to bring down the swelling. This all occurred around June 23. Today is July 13 and I am better but not over this crisis. My appetite is coming back and my diarrhea is much better and my color is better but I'm still slightly swollen around my eyes. Tomorrow I will get an ultrasound to see how my liver is functioning. I'll keep you all informed.
I've been doing seven days of chemo---four days last week and three days this week. While doing chemo you can't help but notice all the other cancer patients who are also there doing chemo along side you. Last week Jack and I got to witness something very scary. There was this gentleman who came in for chemo after I did. When the infusion nurse started his IV he immediately started having a very bad reaction to the infusion chemical and complained that he was starting to itch around his head, back and groin. When the nurse pulled up his shirttail to check his itching back I happened to look over and I couldn't believe what I saw. Within just a few minutes his entire back had turned as red as a raw red steak with lots of big welts appearing all over his back. Luckily I have never experienced anything like that with my chemo treatments.
But let me tell you that the entire infusion lab sprang into crisis mode. Every infusion nurse ran over to help this man deal with his reaction. First, the chemo was stopped and a large bag of Benedryl was given by infusion to bring down the swelling and redness. His whole body including his feet had become swollen within a few minutes. They had to remove his sneakers to give him relief. With all the chemo and Benedryl in his system he then insisted he had to use the restroom. Two female nurses carried him to the restroom where a male nurse helped him use the restroom. The nurses then said that they would let him rest for about 45 minutes before they tried using a different chemical for his cancer treatment. This whole event was very scary to witness. I was relating this story to another cancer patient yesterday at the clinic and she informed me that before I arrived yesterday there was another patient who didn't react well to his chemo treatment. He started complaining of chest pains. Immediately an ambulance was called and this patient was taken to the emergency room at the Prince William Hospital for evaluation.
Come back here tomorrow and I will relate a blood transfusion story I experienced in the '70s at the University of Kentucky where I was working to earn my school library certification. Everyone have a good day and try to stay cool by staying inside and drinking lots of water.